Testicular Cancer Survivors Prone to Hearing Loss After Cisplatin Therapy

Pharmacy Times, September 2016 Men's Health, Volume 82, Issue 9

A high proportion of patients who have been diagnosed with testicular cancer experience hearing loss after undergoing cisplatin-based chemotherapy.

A high proportion of patients who have been diagnosed with testicular cancer experience hearing loss after undergoing cisplatin-based chemotherapy, according to the results of a recent study. The study, published in the Journal of Clinical Oncology, utilized comprehensive audiometry measurements to evaluate the effects of cisplatin therapy on the hearing levels of 488 testicular cancer survivors. The research team found that every 100 mg/m2 increase in a patient’s cumulative dose of cisplatin resulted in an average 3.2-dB impairment in hearing. Additionally, about 40% of study participants experienced tinnitus, or ringing in the ears, which correlated considerably with worsened hearing. High blood pressure was also linked to hearing loss in these patients, even when accounting for their cisplatin dose.

The study authors noted that although their research was conducted in testicular cancer patients, their findings would likely apply to patients with other forms of cisplatin-treatable cancers, as well.

“The results show the importance of comprehensive hearing assessments, preferably both before and after treatments,” said lead researcher Lois B. Travis, MD, ScD, in a press release. “Our findings suggest that health care providers should, at a minimum, annually query patients who have received cisplatin-based chemotherapy about their hearing status, consulting with audiologists as indicated.”

Dr. Travis advised patients with testicular cancer who have undergone cisplatin-based chemotherapy to avoid noise exposure, drugs having adverse effects on hearing, and other factors that may further impair their hearing.